Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 9, 2011Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 9, 2011, 2:27 AM CDT for Lac qui Parle County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2011, 2:27 AM CDT (07:27 UTC)
Expired
May 9, 2011, 3:15 AM CDT
In force
48 min
Issued by
NWS Twin Cities, MN

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WWUS83 KMPX 090727
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT MON MAY 9 2011

MNZ054>056-090815-
CHIPPEWA-LAC QUI PARLE-SWIFT-
227 AM CDT MON MAY 9 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...LAC QUI PARLE
AND SWIFT COUNTIES THROUGH 315 AM CDT...

AT 222 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CORRELL. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LOUISBURG.
  HOLLOWAY.
  MADISON.
  DAWSON.
  APPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4527 9646 4528 9643 4526 9632 4520 9612
      4541 9613 4541 9571 4494 9567 4492 9571
      4493 9573 4489 9574 4489 9584 4481 9585
      4481 9645
TIME...MOT...LOC 0726Z 210DEG 30KT 4527 9617

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 1:54 AM CDT, 33 minutes earlier.

Area forecast discussion, May 9, 1:54 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 AM CDT MON MAY 9 2011

.DISCUSSION...

SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD
OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE
ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL
THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND
ASSOCIATED SVR WX THREAT.

OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT.
HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE
ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT
DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE
MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN
CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN
MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS
HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE
CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE
SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING
ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY
TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR
CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF
MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX
AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP.

IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER
THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF
PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE
SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN
OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST
SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN
PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE
PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS
QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE
SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL
BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL
PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY
WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW
PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND
LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT
ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM
DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY.
TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A
MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST.
..JLT..

&&

.AVIATION... /06Z TAF ISSUANCE/

SCATTERED THUNDERSTORMS IN THE EASTERN DAKOTAS NOW MOVING INTO FAR
WESTERN MN.../BETWEEN MIDNIGHT AND 1 AM CDT/. THE TREND WILL BE TO
TRANSLATE THESE SHOWERS TO THE EAST WITH TIME AND GRADUALLY AFFECT
MORE LOCATIONS IN CENTRAL AND EASTERN MN OVER THE NEXT 6-9 HOURS.
MUCH OF THE MODEL GUIDANCE IS POORLY HANDLING THE CURRENT
THUNDERSTORMS IN SOUTH DAKOTA...BUT GIVEN THE STRONG PUSH OF
WARM/MOIST AIR INTO MN...WE SHOULD SEE FURTHER DEVELOPMENT OF RAIN
OUT AHEAD OF WHAT IS CURRENTLY SHOWING UP ON RADAR. GOOD ELEVATED
INSTABILITY SUGGESTS THUNDER WILL BE POSSIBLE WITH ANY SHOWERS
MOVING THROUGH. MUCH BETTER CHANCE FOR LOWER CEILINGS /MVFR AND
POSSIBLY EVEN SOME IFR/ BY THIS EVENING.

KMSP...DECENT CHANCES OF SHOWERS AND THUNDERSTORMS IN THE VICINITY
OF THE AIRPORT DURING THE MORNING RUSH...ESPECIALLY THE SECOND
HALF OF IT. THE THUNDERSTORMS ARE NOT EXPECTED TO BE OVERLY
STRONG. WINDS DIRECTION SHOULD BE FAIRLY CONSISTENT BETWEEN
100-130 DEGREES WITH AN INCREASE EXPECTED LATE THIS MORNING. ANY
AVIATION IMPACTS DUE TO LOW CEILINGS ARE EXPECTED TO HOLD OFF
UNTIL THIS EVENING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/CLF
Hazardous weather outlook, May 8, 12:57 PM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1257 PM CDT SUN MAY 8 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1257 PM CDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...ACROSS
WEST CENTRAL AND PORTIONS OF SOUTHWEST MINNESOTA. MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE FORECAST
AREA LATE TONIGHT.

DUE TO INCREASING WIND SHEAR AND INSTABILITY...A FEW STORMS LATE
TONIGHT ALONG THE IOWA AND SOUTH DAKOTA BORDERS MAY PRODUCE
ISOLATED SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY
AS A WARM FRONT MOVES NORTH ACROSS MINNESOTA. THE MAIN THREAT WILL
BE LARGE HAIL AND SEVERE WIND GUSTS.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE THREAT OVERNIGHT...SKYWARN
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 9, 2:11 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
211 AM CDT MON MAY 9 2011

MNZ047-048-090800-
POPE-STEVENS-
211 AM CDT MON MAY 9 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER POPE AND STEVENS
COUNTIES THROUGH 300 AM CDT...

AT 209 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF ARTICHOKE. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHOKIO.
  ALBERTA.
  MORRIS.
  DONNELLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4567 9626 4574 9627 4576 9625 4576 9576
      4542 9575 4541 9579 4541 9612 4540 9618
      4541 9625 4567 9627
TIME...MOT...LOC 0711Z 208DEG 21KT 4549 9625
Special weather statement, May 9, 2:27 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 AM CDT MON MAY 9 2011

MNZ054>056-090815-
CHIPPEWA-LAC QUI PARLE-SWIFT-
227 AM CDT MON MAY 9 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA...LAC QUI PARLE
AND SWIFT COUNTIES THROUGH 315 AM CDT...

AT 222 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CORRELL. THIS STORM WAS MOVING NORTHEAST AT 35 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LOUISBURG.
  HOLLOWAY.
  MADISON.
  DAWSON.
  APPLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4527 9646 4528 9643 4526 9632 4520 9612
      4541 9613 4541 9571 4494 9567 4492 9571
      4493 9573 4489 9574 4489 9584 4481 9585
      4481 9645
TIME...MOT...LOC 0726Z 210DEG 30KT 4527 9617

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:11 AM CDTSpecial Weather StatementMPXStevens49 min
May 9, 2:39 AM CDTSevere Thunderstorm WarningMPXStevens36 min
May 9, 2:54 AM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift52 min
May 9, 3:11 AM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine64 min
May 9, 3:42 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker, Redwood, Renville, Stearns93 min
May 9, 4:19 AM CDTSpecial Weather StatementMPXBrown, Kandiyohi, McLeod, Meeker, Redwood, Renville and 1 more41 min
May 9, 4:32 AM CDTSpecial Weather StatementMPXBenton, Brown, McLeod, Meeker, Morrison, Nicollet and 5 more28 min
May 9, 5:03 AM CDTSpecial Weather StatementMPXAnoka, Benton, Blue Earth, Brown, Carver, Chisago and 20 more72 min
May 9, 5:33 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Le Sueur, Ramsey and 4 more2 hr
May 9, 6:18 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott57 min
May 9, 7:38 AM CDTSpecial Weather StatementMPXBrown, Nicollet97 min
May 9, 6:36 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more114 min
May 9, 8:21 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk54 min
May 9, 12:50 PM CDTHigh Wind WarningMPXChippewa, Eau Claire, Rusk3 hr
May 9, 2:31 PM CDTSpecial Weather StatementMPXEau Claire, Pepin59 min
May 9, 3:21 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire54 min
May 9, 3:47 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Eau Claire, Pepin58 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.